Side affects of citalopram and coming ... - Living with Anxiety

Living with Anxiety

5,706 members3,270 posts

Side affects of citalopram and coming off it

Amie223
Amie223

Hi all,

My boyfriend has been suffering with Generalised anxiety disorder which progressed into social anxiety disorder.

It has been really hard as a girlfriend to watch him deteriorate.

He was put on citalopram and he took it for 5 months.

Within this 5 month period the side affects were absolutely awful.

One of the main ones were that his vision went really bad, I did some research and found out that the drug can actually cause muscle weakening and a few people were writing the same thing regarding their eyes.

This meant that he was constantly having to squint to see clearly, he tried to explain what he was going through and from the jist of it everything he saw was "like a dream"

So after 5 months of nothing but torture from the medicine he decided to come off and didn't tell anyone unti day 5.

When i say this man has become such a different person it has astounded me and I am shocked to see how Much this drug really ruined him.

However... he is so tired and keeps saying that he gets this weird sensation from his brain to his toes every half an hour for a split second and he almost passes out from it.

I am so worried but he seems so much happier in his mindset and he's even getting up and being so productive that I don't want him back on citalopram.

Is this just withdrawal symptoms?

Can anyone help?

I'm so sorry this is so long but I don't know how to help I feel so useless.

3 Replies
Hidden
Hidden

Hello :-)

Sorry to hear your Boyfriend has been going through a bad time and how it has affected you to but he is so lucky to have you by his side :-)

With all medications we can get side effects and as many as this medication has helped others like your boyfriend they have not suited and they have had to stop taking them so that is pretty common

The way he is feeling could be because he has just stopped them so abruptly , some Doctors will tell you to slowly cut down till you are of them and others will start you on a different medication

I would talk him into making an appointment with his Doctor just to make sure this is the reason he feels this way and then you can both have peace of mind :-)

I am glad he is feeling a lot better in other ways and I hope it long continues :-)

Take Care x

Sorry your going through this asi know how hard it is. Sh ould really go back and see a doctor and tell them about what's happening to him. Medications cause sdome terrible side effects but shouldn't really g o cold turkey. Have to wean yourself off them.

Hidden
Hidden

Whoa, did he go cold turkey? This is not good. Even if you wean yourself off Citalopram s l o w l y, I found you still have side effects.

How bad they are and how bad the side effects were depends on the dose he was on and the amount of time he was on the drug. 5 months is a moderately long time.

The "brain zap" is probably one of the most obvious and worrying withdrawal symptoms. Like a sudden electric shock that goes up to the top of your head and down to your toes. Nasty, but harmless.

SSRIs (Selective Serotonin Reuptake Inhibitors) don't suit everyone and can cause personality changes (not permanent) when taking them. If side effects were causing more distress than his original symptoms then he was right to come off the Citalopram.

Withdrawal symptoms should fade with time, give it a few weeks.

You may also like...